NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
Anti-depressants and Weight Gain
Why do anti-depressants cause weight gain? (In particular, Zoloft/Sertraline)
Is it the medication itself that causes it (maybe causes the body to retain water or fat) or does it make people hungrier?
If you could explain it in layman`s terms that would be great! Thank you :)
It is not clear that a single reason exists. Weight gain is vary individualized. At times, it is improvement of mood that accompanies this. Other times it is directly related to this type of antidepressant. It is dose dependent, so it is possible that a smaller dose might help. Sertraline tends to be an antidepressant that the potential for weight gain is not as much as other antidepressants, although other antidepressants such as bupropion has a lesser chance for this side effect.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University